Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 252, NWS Nashville, TN

July 16, 2010Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2010, 6:17 PM CDT for Rutherford County, Wilson County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2010, 6:17 PM CDT (23:17 UTC)
Expired
Jul 16, 2010, 6:45 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:30 PM CDTTSTM WND DMG6 E Walterhill, TNPUBLIC REPORTED A TREE BLOWN DOWN ON HIGHWAY 266 JUST NORHT OF THE INTERSECTION OF HIGHWAY 266 AND HIGHWAY 96

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3144 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KOHX 162317
SVROHX
TNC149-189-162345-
/O.NEW.KOHX.SV.W.0252.100716T2317Z-100716T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF WALTERHILL AND WAS MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF WATERTOWN BY 645 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3615 8607 3613 8607 3583 8620 3588 8642
      3621 8633
TIME...MOT...LOC 2317Z 196DEG 16KT 3594 8628

$$

JLM
1 follow-up statement
989 
WWUS54 KOHX 162336
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
636 PM CDT FRI JUL 16 2010

TNC149-189-162345-
/O.CON.KOHX.SV.W.0252.000000T0000Z-100716T2345Z/
RUTHERFORD TN-WILSON TN-
636 PM CDT FRI JUL 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WILSON AND NORTHEASTERN RUTHERFORD COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 8 MILES EAST OF WALTERHILL MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF WATERTOWN BY 645 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3615 8607 3613 8607 3587 8619 3593 8640
      3621 8633
TIME...MOT...LOC 2336Z 196DEG 16KT 3600 8625

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:57 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 2:57 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT FRI JUL 16 2010

.DISCUSSION...
SURFACE FRONT WEST TO EAST ACROSS CENTRAL KENTUCKY BACK INTO
MISSOURI AT MID-AFTERNOON WILL SAG SOUTHWARD BEFORE WASHING OUT
OVER THE NEXT 24 HOURS AS HIGH PRESSURE BRIDGES ACROSS. SCATTERED
CONVECTION HAS FIRED THIS AFTERNOON IN MIDDLE TENNESSEE WITH A
MORE ORGANIZED COMPLEX LAYING ACROSS NORTHEAST MISSISSIPPI/NORTHWEST
ALABAMA UP INTO SOUTHWEST MIDDLE TENNESSEE. STEERING FLOW HAS BEEN
VERY WEAK. STORMS APPEAR TO BE PROPAGATING IN ALL DIRECTIONS
INCLUDING WEST. EXPECT WET MICROBURTS UNDERNEATH THE STRONGER
STORMS WITH LOCALLY HEAVY DOWNPOURS IN A SHORT PERIOD OF TIME.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN MID STATE TONIGHT
AND WILL KEEP A LITTLE HIGHER POP OVER THE SOUTH AND EASTERN AREAS
INCLUDING PLATEAU AND THE SAME FOR SATURDAY. WILL DECREASE POPS
SATURDAY NIGHT AND SUNDAY BUT WILL KEEP THE HIGHER POPS BASICALLY
IN THE EAST AND ALONG PLATEAU. STILL LOOKING AT TEMPS IN THE LOW
90S BOTH SATURDAY AND SUNDAY WITH MID 80S ON PLATEAU.

UPPER PATTERN BECOMES ZONAL NORTH HALF OF U.S. AS UPPER RIDGE
ACROSS THE SOUTH HALF BUILDS BACK THIS WAY BEGINNING FIRST OF NEXT
WEEK AND STRENGTHENS OVER TENNESSEE BY MID WEEK. THIS WILL HEAT
TEMPS BACK UP INTO MID AND UPPER 90S. EXPECT ISOLATED AFTERNOON/EARLY
EVENING TSTMS NEXT WEEK BUT LITTLE IN THE WAY OF RELIEF.

SINCE JUNE 1ST NASHVILLE HAS RECORDED 30 DAYS OF MINIMUM TEMPERATURES
70 DEGREES AND ABOVE. THE AVERAGE NUMBER OF DAYS FOR THIS SAME TIME
PERIOD IS 17 DAYS. NASHVILLE ALSO HAD 30 DAYS BACK IN 1952 AND 32
DAYS IN 1943. THE MOST EVER IS 33 DAYS BACK IN 1921. IN 1972 THERE
WERE NO DAYS WITH MINIMUM TEMPERATURES OF 70 DEGREES OR ABOVE FROM
JUNE 1ST TO JULY 15TH.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  91  73  92 /  40  50  20  20
CLARKSVILLE    73  91  72  92 /  40  30  20  20
CROSSVILLE     69  85  70  85 /  50  60  30  40
COLUMBIA       73  91  72  91 /  50  50  20  20
LAWRENCEBURG   73  90  72  90 /  50  60  20  40
WAVERLY        74  91  72  92 /  40  40  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jul 16, 5:04 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT FRI JUL 16 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES ACROSS LOCATIONS
ACROSS MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU REGION BY
AS EARLY AS NOON TODAY...AND LAST THROUGH THE LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

In the hours before

Special weather statement, Jul 16, 5:08 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT FRI JUL 16 2010

TNZ024-025-057-162230-
DICKSON-HICKMAN-HUMPHREYS-
508 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND HUMPHREYS
COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS FROM NEAR DICKSON...AND EXTENDING 12
MILES TO THE SOUTHWEST OF DICKSON. MOVEMENT WAS NORTHEAST AT 5 MPH.

ONE OF THE STORMS WILL BE ABOUT...
  5 MILES WEST OF WHITE BLUFF BY 530 PM CDT.

PEOPLE IN DICKSON...EASTERN HUMPHREYS AND NORTHERN HICKMAN
COUNTIES...INCLUDING THE CITIES OF DICKSON AND BURNS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. ALSO...BRIEF BUT VERY HEAVY RAINFALL MAY CAUSE CONSIDERABLE
PONDING OF WATER ON ROADS AND HIGHWAYS.

STEIGERWALDT
Local storm report, Jul 16, 5:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 NW DICKSON            36.11N 87.42W
07/16/2010                   DICKSON            TN   LAW ENFORCEMENT

            TREE BLOWN DOWN ON HIGHWAY 46 JUST NW OF DICKSON.

&&

JLM
Local storm report, Jul 16, 5:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 E DICKSON             36.08N 87.36W
07/16/2010  E0.50 INCH       DICKSON            TN   LAW ENFORCEMENT

            SMALL HAIL REPORTED ON THE EAST SIDE OF THE CITY OF
            DICKSON.

&&

JLM
Special weather statement, Jul 16, 5:50 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT FRI JUL 16 2010

TNZ027-059-162330-
DAVIDSON-WILLIAMSON-
550 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANKLIN. THE STORM SHOWED LITTLE MOVEMENT.

PEOPLE IN NORTHERN WILLIAMSON AND SOUTHERN DAVIDSON COUNTIES...
INCLUDING THE CITY OF FRANKLIN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...BRIEF BUT VERY HEAVY RAINFALL WILL CAUSE
CONSIDERABLE PONDING OF WATHER ON ROADS AND HIGHWAYS.

STEIGERWALDT
Local storm report, Jul 16, 5:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     DICKSON                 36.08N 87.38W
07/16/2010                   DICKSON            TN   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN IN DICKSON...AND OTHER TREES DOWN
            OVER SOUTHWEST PART OF COUNTY.

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:32 PM CDTSevere Thunderstorm WarningOHXBenton, Houston43 min
Jul 16, 4:21 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery24 min
Jul 16, 6:21 PM CDTSevere Thunderstorm WarningOHXDavidson24 min
Jul 16, 6:25 PM CDTSevere Thunderstorm WarningOHXMontgomery20 min
Jul 16, 6:40 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.